Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 118, NWS Columbia, SC

June 26, 2018McCormick County, South Carolina; Columbia County, Lincoln County, McDuffie County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 26, 2018, 10:07 PM EDT for McCormick County, South Carolina; Columbia County, Lincoln County, McDuffie County, Georgia. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2018, 10:07 PM EDT (02:07 UTC)
Expired
Jun 26, 2018, 11:15 PM EDT
In force
68 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, McCormick County, SC

The radar

The Columbia radar (KCAE), 125 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 10:50 PM EDTTSTM WND DMG14 Ese Lincolnton, GATRESS DOWN ON BUSSEY POINT ON LAKE STROM THURMOND. PHOTO SUBMITTED THROUGH SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WUUS52 KCAE 270207
SVRCAE
GAC073-181-189-SCC065-270315-
/O.NEW.KCAE.SV.W.0118.180627T0207Z-180627T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1007 PM EDT TUE JUN 26 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Columbia County in east central Georgia...
  Northern McDuffie County in east central Georgia...
  Southern Lincoln County in east central Georgia...
  Southeastern McCormick County in central South Carolina...

* Until 1115 PM EDT.

* At 1007 PM EDT, severe thunderstorms were located along a line
  extending from 13 miles northwest of Evans to near Washington,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Grovetown, Evans, Thomson, Martinez, Harlem, Lincolnton, Dearing,
  Modoc and Clarks Hill.

This includes Interstate 20 in Georgia between mile markers 169 and
193.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Severe thunderstorms can produce large capsizing waves. If on or near
Lake Strom Thurmond move into dock and take shelter!

&&

LAT...LON 3361 8264 3361 8263 3364 8261 3363 8258
      3365 8258 3364 8256 3366 8251 3365 8249
      3383 8260 3377 8229 3369 8214 3363 8210
      3360 8211 3356 8204 3355 8204 3337 8230
      3353 8262
TIME...MOT...LOC 0207Z 295DEG 33KT 3364 8231 3377 8271 

HAIL...<.75IN
WIND...60MPH
 
$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:49 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 26, 7:49 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
749 PM EDT Tue Jun 26 2018

.SYNOPSIS...
A frontal boundary over the northern Midlands will become
diffuse Wednesday. There will be lingering surface troughing
during the rest of the week. Hotter conditions will occur with
diminished cloudiness and upper ridging over the weekend.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
Strong to severe thunderstorms crossing the Midlands and CSRA
this evening. Damaging winds and heavy rain with localized
flooding are the primary threats. High resolution models
indicate this round of convection move east of the area around
midnight. Isolated showers will be possible through the early
morning hours. Lows will be in the low 70s.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
High pressure will extend from the Atlantic westward into the
Gulf of Mexico. North of the ridge, low pressure troughing will
be over the Great Lakes on Wednesday, moving into the Mid
Atlantic states and New England on Thursday. The CWA will be
sandwiched between these two features. Given moderate to strong
instability both days, and precipitable water around 2 inches,
there is a good chance for scattered afternoon and evening
thunderstorms. The best chance should be on Wednesday as all
models show the base of the trough axis moving across the area
during the evening. Additionally, SPC has the Piedmont and a
portion of the northern Midlands in a marginal risk for severe
weather, and damaging winds will again be possible with any
stronger storms that develop. As the trough lifts north on
Thursday, the pressure ridge will have more of an influence, and
convection will be more limited. It will be most likely across
the southern and eastern Midlands, closer to the trough axis
and influenced by the sea breeze.

Temperatures will be near normal on Wednesday with highs in the
low to mid 90s. It will be a little warmer Thursday due to the
building ridge, and highs will be in the mid to upper 90s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Large scale high pressure will dominate the region through the
long term period. Yet a surface thermal trough will also
persist. Convergence associated with this trough and onshore
flow will result in daily diurnal convection, but it should be
limited due to the ridge. Have therefore kept a slight chance to
a chance of precipitation in the forecast throughout the period.
Temperatures will be slightly above normal with highs in the
mid to upper 90s and lows in the low 70s.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Main near term concern will be thunderstorm activity approaching
the TAF sites from the north. Some of the storms could be strong
and produce strong wind gusts. Otherwise, will expect the
activity to dissipate late tonight. Some potential for late
night/early morning fog/stratus, gradually returning to VFR
during the morning Wednesday, with scattered afternoon/evening
thunderstorms.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog plus mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 26, 4:11 AM EDT, 17 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
411 AM EDT Tue Jun 26 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-270815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
411 AM EDT Tue Jun 26 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms with damaging wind gusts will be possible today. The
most likely timing is from late this afternoon through the evening.
Hail and localized flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few storms Wednesday and Thursday afternoons could contain damaging
wind and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 26, 8:05 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
805 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     1 SE SEVEN OAKS         34.04N 81.13W
06/26/2018                   LEXINGTON          SC   911 CALL CENTER

            TREE DOWN, ALSO TAKING DOWN POWER LINES, ON
            KINGSBRIDGE RD.

&&

DCM
Local storm report, Jun 26, 8:18 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
818 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     PARKSVILLE              33.79N 82.22W
06/26/2018                   MCCORMICK          SC   911 CALL CENTER

            TREES DOWN IN THE PARKSVILLE AREA.

&&

DCM
Local storm report, Jun 26, 8:47 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
847 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     3 N LEXINGTON           34.03N 81.22W
06/26/2018                   LEXINGTON          SC   TRAINED SPOTTER

            TREE DOWN ON ROADWAY, 200 BEEKEEPER CT.

&&

DCM
Local storm report, Jun 26, 8:50 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
850 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     2 ENE CHAPIN            34.18N 81.32W
06/26/2018                   LEXINGTON          SC   LAW ENFORCEMENT

            SCHP REPORTED TREE DOWN ON INTERSTATE 26 AT
            MILE MARKER 91.

&&

DCM
Local storm report, Jun 26, 8:55 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
855 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND DMG     7 SSW LITTLE MOUNTAIN   34.09N 81.44W
06/26/2018                   NEWBERRY           SC   911 CALL CENTER

            TREE DOWN ON LIVING INN RD.

&&

DCM
Special weather statement, Jun 26, 9:22 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
922 PM EDT TUE JUN 26 2018

GAZ065-077-SCZ030-035-270215-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
922 PM EDT TUE JUN 26 2018

...Strong Thunderstorms Will Impact Portions of Burke...southeastern
Richmond...Barnwell and southern Aiken Counties Until 1015 PM EDT....

At 921 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 11 miles northeast
of Aiken to near Hephzibah, moving southeast at 15 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Aiken, Waynesboro, Barnwell, Savannah River Site, Hephzibah,
Williston, Blackville, New Ellenton, Jackson, Sardis, Gloverville,
Blythe, Snelling, Elko, Girard and Windsor.

This includes Interstate 520 in Georgia between mile markers 9 and
13.

LAT...LON 3295 8186 3292 8198 3327 8224 3369 8151
      3355 8131 3349 8137 3348 8130 3344 8122
      3340 8121 3332 8122 3313 8144 3316 8154
      3310 8162 3304 8156 3291 8176
TIME...MOT...LOC 0121Z 319DEG 12KT 3361 8154 3334 8211

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:03 PM EDTSpecial Weather StatementCAEEdgefield57 min
Jun 26, 8:08 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda67 min
Jun 26, 8:16 PM EDTSevere Thunderstorm WarningCAEAiken59 min
Jun 26, 9:22 PM EDTSpecial Weather StatementCAEAiken, Barnwell53 min
Jun 27, 5:35 PM EDTSevere Thunderstorm WarningCAELancaster55 min
Jun 27, 5:37 PM EDTSpecial Weather StatementCAENewberry53 min
Jun 27, 6:28 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster32 min
Jun 27, 6:42 PM EDTSpecial Weather StatementCAELee, Sumter48 min
Jun 27, 6:55 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster50 min
Jun 27, 7:29 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter46 min
Jun 27, 7:58 PM EDTSpecial Weather StatementCAECalhoun, Clarendon, Orangeburg47 min
Jun 27, 7:59 PM EDTSpecial Weather StatementCAEAiken, Bamberg, Barnwell61 min
Jun 26, 9:49 PM EDTAreal Flood AdvisoryCAELincoln116 min
Jun 26, 11:22 PM EDTAreal Flood AdvisoryCAEColumbia, McDuffie113 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.